Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Riverton, WY

May 30, 2017Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 30, 2017, 2:42 PM MDT for Fremont County, Wyoming. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 2:42 PM MDT (20:42 UTC)
Expired
May 30, 2017, 3:01 PM MDT
In force
19 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 46 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WUUS55 KRIW 302042
SVRRIW
WYC013-302130-
/O.NEW.KRIW.SV.W.0005.170530T2042Z-170530T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
242 PM MDT TUE MAY 30 2017

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  Central Fremont County in central Wyoming...

* Until 330 PM MDT

* At 241 PM MDT, a severe thunderstorm was located near Diversion Dam
  Rest Area, which is 15 miles west of Pavillion, moving southeast at
  10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near,
  Diversion Dam Rest Area around 250 PM MDT. 
  Bull Lake around 255 PM MDT. 
  Morton, Pilot Butte Reservoir and Winkleman Dome around 330 PM 
  MDT. 

Other locations impacted by this severe thunderstorm include Bull
Lake Lodge and Pilot Butte U S Bureau Of Reclamation Power Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4331 10917 4343 10902 4323 10863 4304 10889
TIME...MOT...LOC 2041Z 313DEG 11KT 4330 10899 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hattings
1 follow-up statement
030 
WWUS55 KRIW 302101
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
301 PM MDT TUE MAY 30 2017

WYC013-302111-
/O.CAN.KRIW.SV.W.0005.000000T0000Z-170530T2130Z/
Fremont-
301 PM MDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FREMONT COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4331 10917 4343 10902 4323 10863 4304 10889
TIME...MOT...LOC 2052Z 313DEG 11KT 4326 10893 

$$

Hattings

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:29 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 30, 1:29 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
129 PM MDT Tue May 30 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 130 PM MDT Tue May 30 2017

Overall, fairly quiet the next few days with generally scattered
mountain showers/isold storms, mainly near and west of the divide.
There appears to be a weak shortwave moving in from w-sw but it
arrives overnight with probably just some clouds and maybe a shot at
keeping a few light showers going after midnight. Ridge axis shifts
east of us Wednesday afternoon but again just maybe a subtle
disturbance or two in the flow. Otherwise, just more diurnal heating
firing a few storms around mainly the divide westward. Splitting
trough is still on track to approach on Thursday and move slowly
across the area as it weakens through Friday. Most areas will see
some showers/storms around Thursday afternoon or evening. Most
storms will have the potential to produce gusty wind with large
temp/dp spreads. Approaching cold front in the west in the afternoon
and moving east of the divide by evening will also play into the mix
with potential added wind. This front and gusty showers/storms will
also accelerate snow melt, especially after two warm days (Wed and
Thu). Friday will be slightly cooler but still warm with temps down
probably 5 to as much as 10 degrees east of the divide. That still
equates to 70s to near 80 east of the divide Friday after 80-90
Thursday. We will still likely see a few showers/storms in the far
north Friday but with slight further north trough overall, surface
low develops further north late Thursday/Thursday night and by
Friday there is little increase in moisture as some models indicated
over the past couple days.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 130 PM MDT Tue May 30 2017

There looks to be an initial lull in the convection for the early
portion of the period. The diurnal convection of Friday should end
during the evening hours. Following that, with the ridge axis moving
over the state and lack of moisture, this should be enough to
suppress just about all convection so we kept the forecast dry
through Saturday night. Temperatures should run fairly close to
seasonal averages with a bit of a breeze but nothing unusual for
Wyoming.

However, things may begin to turn a bit wetter as we head into
Sunday and early next week. A trough / upper level low will move
into the Pacific northwest on Sunday and enhance lift and moisture
across the area. The result will be an increase in convection across
much of the area Sunday afternoon and evening. An upper level low
may then try to close off starting Monday. And this, is where
uncertainty in the forecast goes up substantially. They don't call
these systems "Upper Level Devils" for nothing. The GFS lingers the
low across Idaho and keeps a southwest flow over the area and as a
result a good coverage of showers and thunderstorms. Meanwhile, the
European is more progressive and lifts the low northward into
Montana and the Plains and Canadian Prairie Provinces by Wednesday,
As a result it is a bit drier. For now, we made few changes to the
previous forecast given the uncertainty. Temperatures may be a
concern for Monday before a cold front swings through, with highs in
the 80s possible with some wind it could enhance snow melt to bring
rises in the rivers. Temperatures should see a cooling trend for
Tuesday with more cloud cover expected, but only back to near
seasonal normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday afternoon)
Issued at 130 PM MDT Tue May 30 2017

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS Terminals

VFR conditions will prevail through 00Z Thursday. Scattered showers
and isolated thunderstorms will continue through 03Z Wednesday.
Gusty wind to 35 knots and small hail are likely with some of the
storms. The best concentration of activity will be in NW WY...from a
KJAC to KCOD line. Showers will become isolated after 03z and end
around 06Z Wednesday. More showers and thunderstorms are possible
Wednesday after 20Z in similar locations to Tuesday.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will prevail through 12Z Wednesday. Isolated showers
and thunderstorms will develop after 20Z over and near the
mountains. This activity will end by 05Z Wednesday. Gusty outflow
wind to 35 knots will occur near the storms. KCOD airport will see
the best chance for showers and storms. KLND airport will also have
VCTS due to its close proximity to the mountains. More showers and
thunderstorms are possible Wednesday after 20Z in similar locations
to Tuesday.

&&

.FIRE WEATHER...
Issued AT 130 PM MDT Tue May 30 2017

Fire danger will increase on Wednesday across the southern half of
the district east of the divide as RH values drop into the mid teens
(percent) and west winds gust 20 to 25 mph at times. Smoke
dispersion will be good to excellent in the afternoons. Otherwise,
expect mainly late day/evening isolated thunderstorms in and near
the mountains through Wednesday with more coverage on Thursday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Skrbac
LONG TERM...Hattings
AVIATION...Hattings
FIRE WEATHER...Skrbac
Hazardous weather outlook, May 30, 2:27 AM MDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
227 AM MDT Tue May 30 2017

WYZ001>020-022>030-311100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
227 AM MDT Tue May 30 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated afternoon and evening thunderstorms possible mainly over
the mountains and adjacent foothills...some with gusty winds to
35 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Potential for some flooding to develop along creeks and rivers
due to rapid mountain snowmelt.

Thursday and Sunday...Isolated to scattered afternoon and evening
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Special weather statement, May 30, 2:10 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Riverton WY
210 PM MDT TUE MAY 30 2017

WYZ016-017-302045-
Wind River Basin-Upper Wind River Basin-
210 PM MDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 245
PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crowheart, which is 20 miles west of Pavillion, moving southeast at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Diversion Dam Rest Area and Bull Lake around 240 PM MDT.

Other locations impacted by this storm include Bull Lake Lodge.

LAT...LON 4334 10922 4346 10904 4327 10874 4310 10902
TIME...MOT...LOC 2009Z 319DEG 13KT 4335 10907

Hattings

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:10 PM MDTSpecial Weather StatementRIWFremont35 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.